Strathclyde Police said Annihilation, described as a herbal incense, is being used by youngsters in and around Glasgow.
It can cause paranoia, aggression, increased heart rate, unconsciousness, self harming and numbness in the legs leading to users collapsing.
Since July, police said nine people had been admitted to hospital after using Annihilation, including three friends who became ill when they took it together last Wednesday.
Detective Inspector Jim Bradley, from Glasgow city centre police office, said: "It is important that people understand the risks associated with this type of substance.
"Just because it's legal doesn't mean it's safe. No one can predict the risks involved in taking it.
"The symptoms appear, in some cases, to last for several hours.
"Users can never be sure what they are taking or what the serious consequences can be.
"The adverse effects on an individual's health are not known but there is potential for short or long term harm from these substances."
Officers also warned users against mixing any legal high with other drugs or alcohol as the consequences could be even more severe.